Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2009, 9:42 PM PDT for Clark County, Nevada; San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2009, 9:42 PM PDT (04:42 UTC)
- Expired
- Sep 4, 2009, 11:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 050442 FFWVEF CAC071-NVC003-050645- /O.NEW.KVEF.FF.W.0031.090905T0442Z-090905T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 942 PM PDT FRI SEP 4 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA... EXTREME SOUTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 1145 PM PDT * AT 936 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS APPROACHING HIGHWAY 95 AND NEEDLES HIGHWAY. THESE ROADS ARE VERY SUSCEPTIBLE TO FLOODING AND WASHOUTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. && LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494 $$ MORGAN
2 follow-up statements
244 WGUS75 KVEF 050542 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1042 PM PDT FRI SEP 4 2009 CAC071-NVC003-050645- /O.CON.KVEF.FF.W.0031.000000T0000Z-090905T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA-CLARK NV- 1042 PM PDT FRI SEP 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM PDT FOR EXTREME SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO COUNTIES... AT 1039 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN IN THE VICINITY OF HIGHWAY 95 AND NEEDLES HIGHWAY. THESE ROADS ARE VERY SUSCEPTIBLE TO FLOODING AND WASHOUTS. RADAR HAS INDICATED THAT RAINFALL BETWEEN ONE AND A HALF AND TWO INCHES OF RAIN HAS FALLEN IN THE PAST TWO HOURS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAL NEV ARI PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. && LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494 $$ ASG
587 WGUS75 KVEF 050644 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1144 PM PDT FRI SEP 4 2009 CAC071-NVC003-050654- /O.EXP.KVEF.FF.W.0031.000000T0000Z-090905T0645Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA-CLARK NV- 1144 PM PDT FRI SEP 4 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1145 PM PDT FOR EXTREME SOUTH CENTRAL CLARK AND EAST CENTRAL SAN BERNARDINO COUNTIES... THUNDERSTORMS HAVE MOVED EAST OF HIGHWAY 95 AND NEEDLES HIGHWAY. ALTHOUGH RUNOFF FROM PREVIOUS RAINS MAY CAUSE STANDING WATER IN LOCAL AREAS...THE IMMEDIATE THREAT OF FLASH FLOODING HAD ENDED. LAT...LON 3538 11500 3539 11481 3497 11473 3496 11494 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 8:58 PM PDT, 44 minutes earlier.
Area forecast discussion, Sep 4, 8:58 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 858 PM PDT FRI SEP 4 2009 .SYNOPSIS...A WEATHER DISTURBANCE OVER THE SOUTHERN GREAT BASIN WILL MOVE EAST INTO SOUTHWEST UTAH BY SATURDAY MORNING. THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED THUNDERSTORMS ACROSS SOUTHEAST NEVADA AND NORTHWEST ARIZONA THE REST OF TONIGHT. DRIER AIR WILL BEGIN TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND. && .UPDATE...SHORTWAVE WEST OF LAS VEGAS WITH RADAR INDICATING TWO AREAS WHERE THUNDERSTORMS ARE PRESENTLY CONCENTRATED. ONE AREA IS OVER SOUTHERN CLARK AND EASTERN SAN BERNARDINO COUNTIES. THE SECOND IS OVER CENTRAL NYE AND WESTERN LINCOLN COUNTIES. MODELS PROG SHORTWAVE INTO SOUTHWEST UTAH BY 12Z SATURDAY WITH MAIN AREA OF DYNAMICS SHIFTING INTO NORTHERN ARIZONA AND SOUTHWEST UTAH. IN THIS UPDATE REMOVED POPS AND DECREASED CLOUD COVER FROM FAR WESTERN ZONES AS SKIES HAVE CLEARED IN AN AREA OF SUBSIDENCE BEHIND SHORTWAVE. WILL PROBABLY DO A LATE EVENING UPDATE AND TRIM BACK ON POPS AND CLOUD COVER AS CONDITIONS IMPROVE FROM WEST-EAST BEHIND SHORTWAVE. && .AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS THROUGH THE EVENING WITH ACTIVITY ONCE AGAIN FORMING SATURDAY AFTERNOON. ALL APPROACH CORRIDORS TO BE EFFECT THIS EVENING WITH MAINLY MORMON MESA/PEACH SPRING CORRIDORS ON SATURDAY. SCT-BKN CLOUDS AOA 10K FEET THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. WINDS TO GENERALLY BE DIURNAL...BUT ERRATIC/GUSTY WINDS POSSIBLE DUE TO NEARBY THUNDERSTORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCT THUNDERSTORMS ACROSS THE EASTERN HALF OF OUR AREA THE REST OF TONIGHT AS UPPER LEVEL DISTURBANCE PASSES BY. ISOLATED THUNDERSTORMS WILL FORM AGAIN MAINLY EAST OF A NEEDLES...LAS VEGAS...CALIENTE LINE ON SATURDAY AFTERNOON. OUTSIDE OF ANY THUNDERSTORM OUTFLOW BOUNDARIES...WINDS WILL GENERALLY BE LIGHT. && .PREV DISCUSSION...200 PM PDT FRI SEP 4...ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS HAVE ALREADY BEGUN TO CONVERGE AS OF THIS WRITING...AND SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REMAINDER OF THE DAY AND INTO THE EVENING AS A SHORTWAVE TROUGH PUSHES OVER THE AREA AND HELPS BRING A COMBINATION OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN VEERING WITH HEIGHT FROM THE WEST. THIS WILL HELP MAINTAIN AND ORGANIZE STORMS INITIALLY TRIGGERED BY THERMODYNAMIC INSTABILITY. THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS. HAIL WILL CERTAINLY BE POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE CRITERIA OF ONE INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING ABOVE 14KFT. AS FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND TRUTH SO FAR TODAY TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY RADAR WAS RUNNING ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH CHANGE TO MOISTURE OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS THIS AFTERNOON. OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP CONVECTION GOING AS IT MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY BUMPED UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND. .LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/ EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL THROUGH THE PERIOD UNDER THE RIDGING. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 630 AM PDT FRI SEP 4 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-050700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO NORTHWEST ARIZONA BEYOND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Sep 4, 5:00 PM PDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT FRI SEP 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TSTM WND GST KINGMAN 35.21N 114.03W
09/04/2009 M64 MPH MOHAVE AZ ASOS
THUNDERSTORM WIND GUST FROM THE NORTHWEST OF 64 MPH
MEASURED AT THE KINGMAN AIRPORT.
&&
BPIERCELocal storm report, Sep 4, 6:52 PM PDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT FRI SEP 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST BULLHEAD CITY 35.15N 114.56W
09/04/2009 M55 MPH MOHAVE AZ AWOS
BULLHEAD CITY AWOS REPORTED A GUST OF 55 MPH FROM THE
SOUTHEAST.
&&
BPIERCEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:59 PM PDT | Areal Flood Advisory | VEF | 40 min | |
| Sep 4, 7:28 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Sep 5, 12:05 AM PDT | Areal Flood Advisory | VEF | Clark | 108 min |
| Sep 5, 3:09 PM PDT | Severe Thunderstorm Warning | VEF | Clark | 36 min |
| Sep 4, 7:05 PM PDT | Flash Flood Warning | VEF | San Bernardino | 55 min |
| Sep 4, 9:32 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 118 min |
| Sep 5, 3:25 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 50 min |
| Sep 5, 3:36 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 54 min |
| Sep 5, 4:03 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 5, 4:34 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 5, 4:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 61 min |
| Sep 5, 4:50 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 55 min |
Nearby
Flash Flood Warnings in Nevada, 2009Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.